Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 145, NWS Wilmington, NC

August 21, 2011Bladen County, Columbus County, Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 21, 2011, 5:02 PM EDT for Bladen County, Columbus County, Robeson County, North Carolina. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2011, 5:02 PM EDT (21:02 UTC)
Expired
Aug 21, 2011, 6:00 PM EDT
In force
58 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

Counties Bladen County, NC, Columbus County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 81 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:06 PM EDTTSTM WND DMG1 Nw Barker Ten Mile, NC1 FOOT DIAMETER OAK TREE SNAPPED IN HALF. MANY LARGE LIMBS FROM ADDITIONAL TREES ALSO BLOWN DOWN.
Aug 21, 5:14 PM EDTTSTM WND DMG1 Wsw Barker Ten Mile, NCPOWER LINES DOWN NEAR EXIT 22 BLOCKING PORTIONS OF I-95.
Aug 21, 5:23 PM EDTTSTM WND DMG4 S Lumberton, NCTREE DOWN ON POPES CROSSING ROAD. TIME ESTIMATED BASED OFF RADAR.
Aug 21, 5:27 PM EDTFUNNEL CLOUD2 Wnw Bladenboro, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS52 KILM 212102
SVRILM
NCC017-047-155-212200-
/O.NEW.KILM.SV.W.0145.110821T2102Z-110821T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
502 PM EDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
  NORTHWESTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
  SOUTHEASTERN ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM DUART TO HESTERTOWN TO FAIRMONT...AND MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
   DUART...
   JEROME...
   SMITHS...
   WHITE OAK...
   BARNESVILLE...
   AMMON...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3485 7855 3474 7840 3435 7870 3427 7893
      3445 7919 3464 7907 3484 7891 3485 7887
TIME...MOT...LOC 2102Z 311DEG 17KT 3486 7882 3458 7904
          3453 7916

$$

III
4 follow-up statements
730 
WWUS52 KILM 212111
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
511 PM EDT SUN AUG 21 2011

NCC017-047-155-212200-
/O.CON.KILM.SV.W.0145.000000T0000Z-110821T2200Z/
ROBESON NC-COLUMBUS NC-BLADEN NC-
511 PM EDT SUN AUG 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN BLADEN...NORTHWESTERN COLUMBUS AND SOUTHEASTERN
ROBESON COUNTIES...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DUART TO LUMBERTON 
TO FAIRMONT...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JEROME...
SMITHS...PROCTORVILLE...TAR HEEL...ORRUM...BARNESVILLE...WHITE OAK...
BOARDMAN...DUBLIN...AMMON...RUSKIN...BLADENBORO...EVERGREEN...
ABBOTTSBURG...WHITE LAKE...ELIZABETHTOWN...CLARKTON...CHADBOURN AND
CERRO GORDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3485 7855 3474 7840 3435 7870 3427 7893
      3445 7919 3464 7907 3484 7891 3485 7887
TIME...MOT...LOC 2111Z 311DEG 17KT 3483 7881 3456 7902
          3450 7912

$$

III
322 
WWUS52 KILM 212126
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
526 PM EDT SUN AUG 21 2011

NCC017-047-155-212200-
/O.CON.KILM.SV.W.0145.000000T0000Z-110821T2200Z/
ROBESON NC-COLUMBUS NC-BLADEN NC-
526 PM EDT SUN AUG 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BLADEN...NORTHWESTERN COLUMBUS AND SOUTHEASTERN ROBESON
COUNTIES...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TAR HEEL TO 
BLADENBORO TO ORRUM TO FAIRMONT...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE OAK...
BARNESVILLE...DUBLIN...BOARDMAN...RUSKIN...ABBOTTSBURG...EVERGREEN...
WHITE LAKE...CLARKTON...CHADBOURN AND CERRO GORDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3477 7870 3473 7841 3435 7870 3427 7893
      3445 7919 3458 7907 3473 7896 3478 7889
TIME...MOT...LOC 2126Z 311DEG 17KT 3474 7877 3458 7882
          3450 7896 3444 7909

$$

III
511 
WWUS52 KILM 212143
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
543 PM EDT SUN AUG 21 2011

NCC017-047-155-212200-
/O.CON.KILM.SV.W.0145.000000T0000Z-110821T2200Z/
ROBESON NC-COLUMBUS NC-BLADEN NC-
543 PM EDT SUN AUG 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR WEST CENTRAL BLADEN...NORTHWESTERN COLUMBUS AND SOUTHEASTERN
ROBESON COUNTIES...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST 
OF ELIZABETHTOWN TO 10 MILES SOUTHWEST OF ELIZABETHTOWN TO 13 MILES 
NORTHWEST OF WHITEVILLE TO 16 MILES SOUTH OF LUMBERTON...MOVING 
SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARKTON...
CHADBOURN AND CERRO GORDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3452 7901 3461 7897 3468 7892 3469 7878
      3457 7853 3435 7870 3427 7893 3445 7919
TIME...MOT...LOC 2143Z 311DEG 17KT 3469 7870 3453 7875
          3445 7889 3439 7905

$$

III
716 
WWUS52 KILM 212150
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
550 PM EDT SUN AUG 21 2011

NCC017-047-155-212200-
/O.CON.KILM.SV.W.0145.000000T0000Z-110821T2200Z/
ROBESON NC-COLUMBUS NC-BLADEN NC-
550 PM EDT SUN AUG 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR WEST CENTRAL BLADEN...NORTHWESTERN COLUMBUS AND SOUTHEASTERN
ROBESON COUNTIES...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF
BLADENBORO TO ABBOTTSBURG TO EVERGREEN TO BARNESVILLE...MOVING 
SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARKTON...
CHADBOURN AND CERRO GORDO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3452 7901 3456 7891 3459 7882 3457 7873
      3450 7858 3435 7870 3427 7893 3445 7919
TIME...MOT...LOC 2150Z 311DEG 17KT 3467 7867 3451 7872
          3443 7886 3437 7902

$$

III

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:23 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 21, 3:23 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED MARINE
NATIONAL WEATHER SERVICE WILMINGTON NC
323 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A PIEDMONT SURFACE TROUGH AND A FEW APPROACHING DISTURBANCES ALOFT
WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS TODAY. MEANWHILE
A COLD FRONT WILL TRACK ACROSS THE AREA LATE MONDAY INTO TUESDAY
SUSTAINING A CHANCE OF RAINFALL. HIGH PRESSURE WILL FOLLOW AND BUILD
INTO THE CAROLINAS WEDNESDAY THROUGH THURSDAY. TROPICAL CYCLONE
IRENE COULD POTENTIALLY IMPACT THE SOUTHEAST STATES AS WE HEAD INTO
NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...A COUPLE OF STRONG TO SEVERE STORMS IN THE CARDS
FOR THE COUNTY WARNING AREA REST OF THE AFTERNOON INTO THIS EVENING.
RICH MOISTURE AVAILABLE COUPLED WITH MIXED LAYER CAPES BETWEEN 2000
AND 3000 J/KG AND PRECIPITABLE WATERS JUST UNDER 2 INCHES PROVIDING
A FAVORABLE ENVIRONMENT FOR ROBUST CONVECTION. PIEDMONT TROUGH ALSO
WILL BECOME A PLAYER LATER THIS AFTERNOON INTO EARLY EVENING ASIDE
FROM AN INLAND ADVANCING SEA BREEZE FRONT. WIND DAMAGE AND HAIL THE
PRIMARY THREATS. A WATCH BOX FROM SPC REMAINS POSSIBLE...ESPECIALLY
LOOKING AT THE VIGOROUS SHORT-WAVE DIVING RAPIDLY INTO THE WESTERN
CAROLINAS PRESENTLY.

HAVE SHOT FOR THE UPPER END OF MINIMUM TEMPERATURE GUIDANCE INTO
DAYBREAK MONDAY ANTICIPATING CLOUDS AND ELEVATED SYNOPTIC WINDS
MAINLY FROM THE UPPER 70S COAST TO THE MIDDLE 70S INLAND.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...COLD FRONT WILL PASS THROUGH THE AREA ON MONDAY.
BEST UPPER LIFT AND DEEPEST MOISTURE WILL BE SOUTH AND EAST OF THE
AREA FOR THE MOST PART SO ONLY EXPECT ISOLATED TO SCATTERED STORMS
WITH MAXIMUMS IN THE UPPER 80S TO LOWER 90S.  AFTER STORMS WIND DOWN
DURING THE LATE AFTERNOON OR EARLY EVENING...FAIR WEATHER IS
EXPECTED FOR THE REMAINDER OF THE FORECAST PERIOD WITH COOLER
TEMPERATURES.  MIN TEMPERATURES BOTH NIGHTS WILL BE IN THE MID 60S
TO AROUND 70.  MAXIMUMS TUESDAY WILL BE IN THE MID 80S TO AROUND
90.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 3 PM SUNDAY...MAIN STORY FOR THE PERIOD IS IRENE AND WHAT/IF
ANY IMPACT IT WILL HAVE ON THE ILM AREA. WEAKNESS IN THE UPPER RIDGE
WILL DEVELOP AS SERIES OF WEAK UPPER TROUGHS DIG OVER THE EASTERN
US...ALLOWING THE STORM TO TURN NORTH. SOME OF THE MEDIUM RANGE
GUIDANCE HAS CONTINUED SHIFTING THE TRACK OF IRENE EAST...BUT THERE
HAS NOT BEEN A LOT OF RUN TO RUN CONSISTENCY SHOWN IN THE GUIDANCE
AND CONFIDENCE THROUGH THE PERIOD IS LOW. IN FACT THE RANGE OF
SOLUTIONS HAS THE STORM MAKING LANDFALL ANYWHERE FROM THE EASTERN
GULF COAST TO MISSING THE EAST COAST AND RECURVING INTO THE WESTERN
ATLANTIC. THE NEXT 24 TO 28 HOURS SHOULD PROVIDE A MUCH CLEARER
PICTURE.

AHEAD OF IRENES POTENTIAL ARRIVAL A DISSIPATING FRONT SOUTH OF THE
AREA AT THE START OF THE PERIOD WILL RETURN NORTH WED AFTERNOON AS
BERMUDA HIGH STARTS TO BUILD BACK IN. HAVE CARRIED CHC POP EACH DAY
WITH HIGHEST LATE IN THE PERIOD...ASSUMING IRENE HAS SOME IMPACT ON
THE REGION. 30S SHOULD COVER WED/THU WITH LOW LEVEL CONVERGENCE FROM
ONSHORE FLOW BEING ENHANCED BY DIURNAL INSTABILITY. TEMPERATURES
WILL BE NEAR TO ABOVE CLIMO...WITH LOWS POTENTIALLY WELL ABOVE CLIMO
LATE IN THE PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
AS OF 18Z...CONVECTION POPPING MAINLY ALONG THE SEA BREEZE
RESULTANT. WITH 700 MB FLOW SOUTHWEST...EXPECT CONVECTION TO STAY
NEAR THE COAST FOR THE FIRST FEW HOURS. SOUTHWEST WINDS WILL BE A
BIT STRONGER THAN YESTERDAY...WITH THE GRADIENT TIGHTENING OUT AHEAD
OF A COLD FRONT. TONIGHT...STILL A PRETTY GOOD CHANCE FOR CONVECTION
AS THE COLD FRONT DROPS IN. HAVE MOVED THE CONVECTION A BIT LATER IN
THE PERIOD...BASED ON THE NEW NAM. MONDAY...STILL A CHANCE FOR
CONVECTION WITH THE VICINITY OF THE FRONTAL BOUNDARY.

EXTENDED OUTLOOK...ISOLATED AFTN SHRA/TSRA THROUGH THE EXTENDED.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...EXERCISE CAUTION STATEMENT HOISTED FROM MIDNIGHT
TONIGHT THROUGH MONDAY MORNING...AS SW WINDS RAMP-UP AHEAD OF AN
APPROACHING COLD FRONT. AN ADVISORY NOT OUT OF THE QUESTION MONDAY
FOR 20-25 KT WINDS. ADDITIONALLY...STORM MOTION COULD SEND A FEW
STRONG TO SEVERE TSTMS OVER THE WATERS REST OF THIS AFTERNOON AND
OVERNIGHT. THIS WILL INDUCE A DANGEROUS ENVIRONMENT FOR MARINERS ON
THE WATERS THROUGH DAYBREAK MONDAY. WIND-SEAS WILL BUILD TO 3 TO 5
FEET OVERNIGHT WITH SUSTAINED SW WINDS NEARING 20 KNOTS.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...SW WINDS MONDAY MORNING WILL SHIFT TO THE NW
MONDAY NIGHT AND VEER TO THE EAST BY TUESDAY NIGHT.  SPEEDS WILL RUN
15 KT OR LESS THROUGH MOST OF THE PERIOD EXCEPT MONDAY MORNING WHEN
20 KT WINDS ARE POSSIBLE.  SEA HEIGHTS OF 3 TO 5 FEET MONDAY WILL
DIMINISH TO 4 FT OR LESS MONDAY AFTERNOON AND REMAIN SO FOR THE REST
OF THE PERIOD.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 3 PM SUNDAY...SOUTHEAST FLOW AROUND 10 KT ACROSS THE WATERS
WED INTO THU AS BERMUDA HIGH STARTS TO BUILD BACK IN FROM THE EAST.
THU AND BEYOND BECOMES TROUBLESOME. ALL OF THE FORECAST PARAMETERS
WILL DEPEND UPON THE TRACK...STRENGTH...AND SIZE OF IRENE. CURRENT
FORECAST TRACK WOULD KEEP WINDS WITH AN EASTERLY COMPONENT OVER THE
WATERS THROUGH THE END OF THE PERIOD WITH BUILDING SOUTHEAST SWELL.
HOWEVER...THERE REMAINS PLENTY OF UNCERTAINTY AND THE 12Z GUIDANCE
HAS NOT HELPED CLEAR UP THE PICTURE ANY. FOR NOW HAVE MADE LIMITED
CHANGES TO LATER PERIODS...BUT SIGNIFICANT CHANGES COULD BE AFOOT.
CURRENTLY HAVE SEAS CAPPED AT 6 FT LATE...BUT CANNOT RULE OUT 3
TIMES THIS VALUE IF IRENE PASSES MUCH CLOSER TO THE WATERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...8
SHORT TERM...31
LONG TERM...III
AVIATION...43/8
Hazardous weather outlook, Aug 21, 4:12 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
412 PM EDT SUN AUG 21 2011

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-222015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
412 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
THE PRIMARY THREATS ARE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS
REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-SCZ054-056-222015-
COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
412 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
THE PRIMARY THREATS ARE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS
REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-222015-
COASTAL PENDER-COASTAL NEW HANOVER-
412 PM EDT SUN AUG 21 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

MODERATE RISK OF RIP CURRENTS.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
THE PRIMARY THREATS ARE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS
REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-222015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
412 PM EDT SUN AUG 21 2011

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM MIDNIGHT EDT TONIGHT
THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SMALL CRAFT EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

SMALL CRAFT EXERCISE CAUTION.

NO DEFINITE HAZARDS ARE EXPECTED. TROPICAL CYCLONE IRENE IMPACTS
REMAIN UNCERTAIN...BUT SHOULD BE MONITORED CLOSELY IN THE UPCOMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

8

In the hours before

Special weather statement, Aug 21, 2:29 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
229 PM EDT SUN AUG 21 2011

NCZ099-109-211930-
COLUMBUS-INLAND BRUNSWICK-
229 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK AND COLUMBUS
COUNTIES THROUGH 330 PM EDT...

AT 229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
15 MILES WEST OF LELAND...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE BATARORA...DELCO...RIEGELWOOD...
SANDY CREEK...AND ROUTE 76.

HAZARDS INCLUDE...
SMALL HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3420 7805 3418 7826 3427 7834 3436 7821
      3435 7820 3436 7817
TIME...MOT...LOC 1829Z 236DEG 8KT 3423 7827

III
Special weather statement, Aug 21, 2:46 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT SUN AUG 21 2011

NCZ087-099-211915-
COLUMBUS-ROBESON-
246 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS COLUMBUS AND ROBESON
COUNTIES THROUGH 315 PM EDT...

AT 245 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
10 MILES SOUTH OF LUMBERTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE BOARDMAN...ORRUM...PROCTORVILLE AND
ROUTE 74.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3459 7892 3440 7884 3443 7909 3453 7909
TIME...MOT...LOC 1845Z 261DEG 11KT 3449 7900

III
Special weather statement, Aug 21, 4:30 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
430 PM EDT SUN AUG 21 2011

NCZ099-109-SCZ053-212100-
COLUMBUS-INLAND BRUNSWICK-INLAND HORRY-
430 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM NEAR THE STATE LINE NORTH OF LONGS WILL
DRIFT INTO NORTH CAROLINA...

AT 429 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
NORTH OF LONGS...OR ABOUT 8 MILES NORTHWEST OF LITTLE RIVER...MOVING
NORTHEAST AT 5 MPH.

SOME LOCATIONS IMPACTED INCLUDE BROOKSVILLE...DULAH...GRISSETTOWN...
IREDELL...LONGS...LONGWOOD...PIREWAY AND WAMPEE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
LOCALLY HEAVY RAINFALL.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3399 7888 3410 7869 3396 7848 3389 7863
      3386 7875
TIME...MOT...LOC 2029Z 233DEG 7KT 3397 7872

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:29 PM EDTSpecial Weather StatementILMBrunswick61 min
Aug 21, 2:46 PM EDTSpecial Weather StatementILMRobeson29 min
Aug 21, 4:14 PM EDTSevere Thunderstorm WarningILMRobeson61 min
Aug 21, 5:16 PM EDTTornado WarningILMBladen, Columbus, Robeson29 min
Aug 21, 5:54 PM EDTSevere Thunderstorm WarningILMColumbus, Robeson51 min
Aug 21, 6:29 PM EDTSevere Thunderstorm WarningILMColumbus46 min
Aug 21, 7:11 PM EDTSpecial Weather StatementILMBrunswick49 min
Aug 21, 7:59 PM EDTSpecial Weather StatementILMNew Hanover31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.